Psycho-Babble Medication Thread 136197

Shown: posts 1 to 6 of 6. This is the beginning of the thread.

 

Sister finally ready to start meds, any advice?

Posted by wendy b. on January 16, 2003, at 22:32:01

Hello,

After *years* of working on my sister, she is finally mentally able to deal with the fact that she's depressed, she's always been depressed, that the whole family has depressive and probably some bipolar illness, etc. She just can't fight the facts that are there in front of her. She has all the classic symptoms, anhedonia, feeling worthless, irritability, angry outbursts, petulance, difficulty at work, suicidal ideation...

She has also found a dr who will probably prescribe her something. She had a hell of a time with her last GYN, who was mortified that she even asked for an anti-depressant - how lame is that? (hard to believe these kinds of dinosaurs are still out there practicing medicine).

A little history: female (obviously), 44 yrs old, underweight, previously anorexic; bulimic for about 5 yrs. when she was in her 20s. In other words, eating disorder history. She has seen a couple of therapists in her adult life, and gained some insight, but without the meds, I think there's no chance of getting rid of the underlying chemical/biological depressive tendencies. She will NOT tell anyone her age (she looks about 35, so I don't know what the big deal is, maybe because she is with a man about 10 yrs younger), and she will not allow any health-care practitioners to weigh her, hasn't been "officially" weighed at the doc's in about 15 years.

So: her girlfriend who has referred her to this new doctor, and goes to the doc herself, has been prescribed Celexa for her depression, and tells my sister she feels better. I suggested that since our mother is on Celexa currently, and is doing very well with it, that it's possible she will get good results. I've been reading about Celexa side-effects, though, and since weight-gain is a biggie, and my sister will probably go off the med if it does that to her, given her history, what else could she try?

I know Wellbutrin is a good drug (I'm on it), but it can cause weight loss, and she doesn't need weight loss at all. I've heard Prozac is slightly more 'uplifting' than some of the other SSRIs, and may not have weight gain as an issue, so what about that?

Any insights or suggestions would be greatly appreciated. She is depending on me for support and help figuring out this maze of information about psych-meds... I just don't want to risk her going off something if it's helping her, but giving side-effects that are intolerable for someone like her. I know, asking for the moon, we've all had to deal with side-effects, and almost everyone has switched meds at least once, but compliance might be an issue with her...

Thanks so much,

Wendy

 

Re: Sister finally ready to start meds, any advice?

Posted by Noa on January 17, 2003, at 6:09:54

In reply to Sister finally ready to start meds, any advice?, posted by wendy b. on January 16, 2003, at 22:32:01

I think I remember my previous pdoc telling me that Wellbutrin is also contraindicated in people with eating disorders because of reports of seizures in people taking it who are anorexic or bulimic.

 

Re: wellbutrin and eating disorders Noa

Posted by wendy b. on January 17, 2003, at 7:49:26

In reply to Re: Sister finally ready to start meds, any advice?, posted by Noa on January 17, 2003, at 6:09:54

> I think I remember my previous pdoc telling me that Wellbutrin is also contraindicated in people with eating disorders because of reports of seizures in people taking it who are anorexic or bulimic.

Noa,
Thank you for writing... I've heard that about wellbutrin too, although it may be more of a liability issue than anything with Glaxo. Since you can never tell, I guess it's better to be safe... I'm wondering whether she will tell this new doc, though, about her eating disorder or, former eating disorder. It's hard to tell whether she has recovered from it or not, or whether something like that just goes into remission for a while, and then returns. If it's too personal, don't even answer, but do you have a history of eating disorders, or someone you know? I've always worried about my sister for as long as I've known about it... It's hard to see the irrationality, like her looking into the mirror - she sees someone with too much weight on her thighs. And she's skinnier than anybody I know...

Anyway, thanks again, and take care,

Wendy

 

Re: Noa, sorry

Posted by wendy b. on January 17, 2003, at 7:54:35

In reply to Re: Sister finally ready to start meds, any advice?, posted by Noa on January 17, 2003, at 6:09:54

I just read your post on the glucophage thread, and I see you're working on weight issues. I'm sorry if I asked too personal a question, now I feel like a jerk. I didn't mean anything by it, except I thought you might share some perceptions if you cared to...

Wendy

 

Re: Sister finally ready to start meds, any advice? wendy b.

Posted by Ritch on January 17, 2003, at 10:17:28

In reply to Sister finally ready to start meds, any advice?, posted by wendy b. on January 16, 2003, at 22:32:01

Hi Wendy, Prozac might be a good choice. It happens to be labeled to treat an eating disorder (I think bulimia).

 

Re: Noa, sorry--no problem wendy b.

Posted by Noa on January 17, 2003, at 23:06:05

In reply to Re: Noa, sorry, posted by wendy b. on January 17, 2003, at 7:54:35

No, I have eating/weight issues but no anorexia/bulimia.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.